Purchase this article with an account.
A.E. Fung, P.J. Rosenfeld, E.Z. Reichel; Intravitreal Avastin Safety Survey: Results From the World Wide Web . Invest. Ophthalmol. Vis. Sci. 2006;47(13):5251.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Since May 2005, off–label intravitreal injections of Avastin® (Bevacizumab, Genentech) have been performed mainly for treatment of neovascular AMD. The drug–related adverse events (AEs) associated with intravitreal Avastin have not been reported; but, the most concerning drug–related AEs after high–dose systemic intravenous Avastin therapy every 2 weeks for cancer therapy include hypertension and a doubled risk of thrombo–embolic events such as myocardial infarction (MI) and cerebral vascular accidents (CVAs). This internet survey is the first effort to gather global AE data on intravitreal Avastin therapy.
An internet site was created to collect global data on AEs associated with Avastin injections for ocular disease. The weblink was first sent to clinical sites using Avastin but the link was later disseminated throughout the vitreoretinal community. The form requested that each site identify itself and then enter the total number of patients treated, # of Avastin injections performed, and specific AEs observed since starting intravitreal Avastin treatments.
46 centers from the US, Brazil, Germany, Argentina, Costa Rica, Venezuela, Mexico, Israel, and Austria responded to the survey. 3,810 intravitreal injections on 3,034 patients were reported. The self–reported cases of adverse events were categorized into treated–related AEs and potential drug–related AEs. The treatment–related AEs included 5 corneal abrasions (0.1%), 1 endophthalmitis (0.03%), and 1 retinal detachment (0.03%). The potential drug–related AEs include 3 cases of inflammation (0.07%), 4 cases of acute vision loss (0.1%), 10 blood pressure elevations (0.3%), 1 transient ischemic attack (0.03%), 2 CVAs (0.05%), 1 CRAO (0.03%), 3 episodes of new or increased subretinal hemorrhage (0.07%), and 1 death (0.03%). There were no reports of MI or cataract progression, and the death followed hospitalization for pneumonia.
Preliminary self–reporting of adverse events following intravitreal Avastin injections found no evidence of an increase in potential drug–related AEs beyond incidence rates expected for an elderly population. The incidence of ocular inflammation appears even lower than that observed with intraocular Lucentis. Data collection is ongoing, but these results would suggest that intravitreal Avastin is safe over the short–term. Centers wishing to participate in this ongoing registry should email firstname.lastname@example.org for the weblink.
This PDF is available to Subscribers Only